Connecticut, 2003Strong Wind in Connecticut, February 23, 2003
February 23, 2003 · NWS BOX · 1 event in 1 county or zone
Strong winds brought down power lines and knocked out electrical service to customers in Avon, Canton, and Simsbury. In all, about 6,000 customers were left without power.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds brought down power lines and knocked out electrical service to customers in Avon, Canton, and Simsbury. In all, about 6,000 customers were left without power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 23, 8:25 PM EST, 35 minutes earlier.
Area forecast discussion, Feb 23, 8:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
825 PM EST SUN FEB 23 2003
UPDATED ZFP TO REMOVE MNTN OF PCPN AND FRESHEN WORDING FOR TNGT.
STG WNDS TAKING HOLD THRUT FA ATTM WITH ADVY CRIT ALREADY REACHED AT
BDL/BAF/FIT/ORH/MQE/ACK...AND SHUD OCCUR IN NXT FEW HRS AT SVRL
OTHER LOCS AS MXG LYR DEEPENS. IMPRESSIVE PRES RISES OVR ERN NY AND
WRN NEW ENG ACCORDING TO LAPS WITH 8-9 MB RISES PAST 3HRS THIS WL
SHIFT OVR FA BY MIDNGT AND ALLOW STGR WNDS TO AFFECT FA.
UPDATED CWF ERLR TO UPSHIFT TO GALES IN BOS HARBOR AND NARR BAY.
NOTED WNDS 45KT 44008 AND 41 KT 44018...WHILE UPSTREAM BUOYS
INDCTG GUSTS 48KT ALSN6...47KT 44025 AND 43KT 44017. NARR BAY PORTS
SHOWG PEAK WNDS 27-31KT ATTM.
WL PRBLY RUN ANOTHER UPDATE LATER TO CLEAR SOME OF THE WIND ADVY
AREAS AS WE XPCT WNDS TO DIMINISH (MNLY WRN ZNS) BEFORE MIDNGT.
AM ALSO PLANNING TO HAVE SUMMARY OF PEAK WND REPORTS IN PNSBOX BY
930-10 PM.
.BOX...
CT...WIND ADVY TNGT ZNS 2>4.
MA...WIND ADVY TNGT ZNS 2>024.
NH...WIND ADVY TNGT ZNS 11-12
RI...WIND ADVY TNGT ZNS 1>7.
MARINE....GALES ALL WTRS.
JWD/AED
Hazardous weather outlook, Feb 23, 6:25 AM EST, 14 hours 35 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-241115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
625 AM EST SUN FEB 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.
.DAY ONE...
...TODAY...
A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHERN MASSACHUSETTS...SOUTH
OF THE MASSACHUSETTS TURNPIKE EXCEPT FOR CAPE COD...NORTHERN
CONNECTICUT AND RHODE ISLAND THROUGH 11 AM. A DENSE FOG ADVISORY IS
IN EFFECT FOR CENTRAL AND EASTERN MASSACHUSETTS...EXCEPT CAPE COD...
AND RHODE ISLAND...ALSO THROUGH 11 AM. A WIND ADVISORY IS IN EFFECT
FOR WASHINGTON COUNTY RHODE ISLAND...INCLUDING BLOCK ISLAND...AS
WELL AS CAPE COD AND THE ISLANDS FOR THIS AFTERNOON.
LOW PRESSURE WILL MOVE ACROSS NORTHERN NEW ENGLAND TODAY. AN AREA
OF MODERATE TO HEAVY RAINFALL...WITH SCATTERED THUNDERSTORMS...WILL
MOVE ACROSS THE REGION BY EARLY THIS AFTERNOON. IF THE RAIN FALLS
HEAVILY ENOUGH...SOME AREAS IN THE FLOOD WATCH COULD SEE SOME
FLOODING. SOME SMALL RIVERS AND STREAMS...ESPECIALLY THOSE THAT ARE
BLOCKED WITH ICE...COULD ALSO GO OVER THEIR BANKS THIS MORNING.
ONCE THE RAIN ENDS...WEST TO NORTHWEST WINDS WILL QUICKLY INCREASE
LATER THIS AFTERNOON. WINDS WILL INCREASE TO OVER 30 MPH ON CAPE
COD AND THE ISLANDS...AS WELL AS SOUTHERN WASHINGTON COUNTY...THIS
AFTERNOON.
...TONIGHT...
A HIGH WIND WATCH IS IN EFFECT FOR WORCESTER...SUFFOLK...EASTERN
NORFOLK COUNTIES IN MASSACHUSETTS...WASHINGTON COUNTY RHODE
ISLAND...AND CAPE COD AND THE ISLANDS FOR TONIGHT.
AS THE STRONG LOW MOVES AWAY INTO EASTERN CANADA...NORTHWEST WINDS
WILL INCREASE FURTHER TONIGHT. IN THE WATCH AREA...WINDS ARE
EXPECTED TO INCREASE TO 30 TO 40 MPH WITH HIGHER GUSTS.
.DAYS TWO THROUGH SEVEN...
MONDAY AFTERNOON AND NIGHT...
A WEAK LOW PRESSURE AREA WILL QUICKLY MOVE ACROSS THE REGION WITH A
CHANCE OF SNOW SHOWERS. NO HAZARDOUS WEATHER IS EXPECTED.
LATE THURSDAY INTO FRIDAY...
A MIXED BAG OF WEATHER IS POSSIBLE LATE THURSDAY AND FRIDAY AS LOW
PRESSURE MOVES SOUTH OF NEW ENGLAND.
.SPOTTER CALL TO ACTION STATEMENT...
AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS RAINFALL AND ANY POSSIBLE FLOODING...AND TONIGHTS WINDS. BE
PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE.
FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .
VALLIER-TALBOT
Strong Wind, Hartford
- When
- February 23, 9:00 PM EST to 11:30 PM EST
- Where
- Hartford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, February 23, 20031 death · 15 injured · 17 events
- Ice Storm in New York, February 23, 2003$250,000 · 2 events
- Strong Wind in South Carolina, February 23, 20032 injured · $50,000 · 1 event
- Winter Storm in Missouri, February 23, 200333 events
- Lightning Strike in Maine, February 23, 20034 injured · 1 event
- Winter Storm in Kansas, February 23, 200327 events
- Strong Wind in Virginia, February 23, 2003$2,000 · 23 events
- Winter Storm in Kansas, February 23, 20031 injured · 14 events
- Strong Wind in New Jersey, February 23, 2003$1,000 · 21 events
- High Wind in Pennsylvania, February 23, 2003$17,000 · 55 kt wind · 5 events
- Frost and Freeze in Washington, February 23, 2003$20,000 · 1 event
- Hail in Texas, February 23 to 25, 2003$18,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340423.